Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Midland/Odessa, TX

June 21, 2022Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 21, 2022, 4:00 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2022, 4:00 PM CDT (21:00 UTC)
Expired
Jun 21, 2022, 7:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS54 KMAF 212100
FFWMAF
TXC243-220000-
/O.NEW.KMAF.FF.W.0010.220621T2100Z-220622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
400 PM CDT Tue Jun 21 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  North Central Jeff Davis County in southwestern Texas...

* Until 700 PM CDT.

* At 400 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3083 10423 3093 10426 3102 10416 3093 10407
      3080 10413

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
363 
WGUS74 KMAF 212147
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
447 PM CDT Tue Jun 21 2022

TXC243-220000-
/O.CON.KMAF.FF.W.0010.000000T0000Z-220622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
447 PM CDT Tue Jun 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR NORTH CENTRAL JEFF DAVIS COUNTY...

At 447 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen in the last hour. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3083 10423 3093 10426 3102 10416 3093 10407
      3080 10413

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:38 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 21, 2:38 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT Tue Jun 21 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Jun 21 2022

TS/SHRA is having a more difficult time developing today and is
expected to remain west of all the TAF sites though a couple could
move into the vicinity of CNM. Otherwise VFR conditions will
continue. South to southeast winds will gust at all terminals
except CNM, which has a northwest wind due to a stationary trough
just to the east.

Hennig

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 231 PM CDT Tue Jun 21 2022

Radar is not as active this afternoon as it was yesterday. This was
expected as the upper level high over the Mississippi River Valley
builds back farther west increasing subsidence. Satellite does still
show agitated cumulus from southeastern New Mexico to the Big Bend
so scattered storms will still develop, the coverage will just be
less. The main threat will again be flash flooding especially in the
mountains and at low water crossings.

The convective activity will diminish overnight with the loss of
daytime heating and there will be less if any showers tomorrow as
the high center retrogrades even farther west back into Texas. The
closer proximity of the high will not only end rain chances but
should also nudge temperatures up a degree or two. Highs won't get
too bad thanks to a deep southeasterly flow advecting in milder Gulf
of Mexico air.

Hennig

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 231 PM CDT Tue Jun 21 2022

To start the long term period, the upper ridge will be centered over
the southern Plains and will be in control through late-week.
Thickness and 500mb heights will peak on Thursday/Friday with highs
in the 90s and 100s returning on Thursday and even hotter on Friday
with high temperatures widely in the low 100s. A few isolated
thunderstorms are possible across far northwestern Eddy County each
afternoon, catching the edge of any Monsoonal moisture mostly stuck
over west-central New Mexico.

The upper ridge weakens some slides back eastward towards the
ArkLaTex Saturday through Sunday, opening the door for a cold front
to move through early next week sent by a potent trough swinging
through the Great Lakes. Global models still disagree with the
progression of this front as the GFS remains more aggressive in
pushing a stronger front into our area, brining cooler
temperatures and rain along with it while the ECMWF, though it
brings a weaker front our way, doesn't impact temperatures much or
bring any rain. Regardless, the NBM is showing cooler temps for
Monday and Tuesday, with isolated to scattered PoPs Sunday,
Monday, and Tuesday, highlighting the uncertainty in front
strength/timing.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  99  74 101 /   0   0   0   0
Carlsbad                 67  94  69  97 /  20   0   0  10
Dryden                   73  97  72 100 /   0   0   0   0
Fort Stockton            71  95  71 100 /   0   0   0   0
Guadalupe Pass           66  85  67  91 /  30   0   0  10
Hobbs                    69  93  69  96 /   0   0   0   0
Marfa                    59  89  58  92 /  20   0   0   0
Midland Intl Airport     73  97  74  99 /   0   0   0   0
Odessa                   74  96  74  99 /   0   0   0   0
Wink                     72  98  72 100 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....16
AVIATION...10
Hazardous weather outlook, Jun 21, 2:22 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 PM CDT Tue Jun 21 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
222 PM CDT Tue Jun 21 2022 /122 PM MDT Tue Jun 21 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Showers and storms are again expected for the higher terrain and
adjacent plains of southeast NM and far west Texas this afternoon
and evening. These storms will be accompanied by frequent lightning,
small hail, gusty winds, and heavy rainfall, which may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 21, 3:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Tue Jun 21 2022

TXZ272-276>278-212115-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis Mountains Foothills TX-Davis Mountains TX-
334 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of north central Jeff
Davis and southeastern Culberson Counties through 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kent, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Jeff
Davis and southeastern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 10413 3085 10450 3104 10459 3106 10404
TIME...MOT...LOC 2034Z 175DEG 8KT 3093 10417

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:34 PM CDTSpecial Weather StatementMAFJeff Davis41 min
Jun 21, 4:15 PM CDTSpecial Weather StatementMAFCulberson45 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.